Ask a doctor

Juvederm Injection for Naso Labial While on Accutane?

I will soon start accutane, but I have 2 lines on the side of my mouth that appear when I laugh, is it dangerous to have juvederm injection if I am on accutane? Should I wait to stop my treatment before doing it?

Doctor Answers (13)

Juvederm Injection for Naso Labial Folds While on Accutane

+3

Hello and thank you for the question.

The risk of scarring while on Accutane is significant and well documented. While I am not aware of any associated untoward effects of undergoing injectable filler treatments while on Accutane, I wouldn't recommend undergoing such a treatment. My suggestion would be to undergo your Juverderm trreatment several weeks prior to commencing the Accutane Treatment.

Best,

Glenn Vallecillos, M.D., F.A.C.S.


Beverly Hills Plastic Surgeon
5.0 out of 5 stars 20 reviews

Juvederm and Accutane

+2

You should have your Juvederm injections a few weeks before starting Accutane to prevent any potential inflammation, infection or bumps.  I would advise waiting at least 3 months after discontinuing Accutane before having Juvederm because your skin will be very sensitive.   Better to be careful than sorry.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 16 reviews

Juvederm while on accutane

+2

I would personally have no problem injecting a patient on accutane.  Your risk is minimal.

 

Dr. Malouf

Peter Malouf, DO
Dallas Dermatologist
5.0 out of 5 stars 74 reviews

You might also like...

Juvederm and Accutane: no problem

+2

should be expected. For a successful treatment for laugh lines on the side of the mouth further treatment like subcision may be necessary.

Robert Kasten, MD
Mainz Dermatologic Surgeon

Accutane and Juvederm or Restylane

+2

There has been no report I know of that discusses true risk of scarring with fillers and Accutane. Fillers are not the same risk as resurfacing the skin, and the possibility of scarring after resurfacing because of Accutane is being requestioned.  It might be fine to do the filler before the Accutane but one conern of the Accutane therapy is that some people become excessively dry and chapped. If you developed tiny skin fissures or cracks that are superficially raw, you may develop more surface bacteria on your skin and increase the risk of the filler becoming infected, so for this reason, you might not be able to get the filler during the treatment.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Juvederm during or before Accutane.

+2

The concept of  developing hypertrophic scars  from surgery performed during and within 6  months after Accutane is slowly being challenged.

However:

Since it remains at least theoretically possible, I would not risk getting a hypertrophic scar from the Juvederm  injections during or within 6 months after Accutane.

I  would absolutely play it safe and get the injections BEFORE the Accutane treatment.

Eugene Mandrea M.D.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

Elective procedures should be done before Accutane

+2

The risk of scarring with Juvederm injections is exceedingly small in and of itself.

Accutane does alter skin's behavior.  There is a much greater possibility of scarring on Accutane.  No one knows at what point in Accutane therapy that becomes the case. 

I recommend doing the injections 2-3 weeks prior to starting Accutane.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Accutane may make you prone to thickened scars ...

+2

Accutane has been reported to cause problems with wound healing-- patients who are on accutane may develop excessive scarring after procedures. Although it is not common to develop thick scars, I do not think it is worth the risk. I would recommend to do the filler first, then begin the accutane.  In my dermatologic practice, I do not perform any fillers or laser procedures on patients while they are on accutane.

Mohiba Khan Tareen, MD
Minneapolis Dermatologic Surgeon
4.5 out of 5 stars 6 reviews

There’s no evidence that patients on Accutane need to stop using it when on Juvederm

+1

There’s no evidence that patients on Accutane need to stop using it when on Juvederm. Juvederm doesn’t require skin healing like a topical laser. When you do a topical laser, you do need to stop the Accutane because the skin needs to rejuvenate itself first. That’s not the situation with injectable fillers that go underneath the skin.

Joseph A. Eviatar, MD, FACS
New York Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

Filler injections are safe while taking Acutane for acne

+1

Filler injections are safe while taking Acutane for acne. While there is some concern with chemical peels and laser surgery while takjng Acutane this does not affect fillers.

Edward Lack, MD
Chicago Dermatologist
3.0 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.